A doctor/medication safety specialist recently wrote an article about a common abbreviation that could lead to severely adverse consequences in patients. The article, which appears in the web version of the Pharmacy Times, discusses one common abbreviation for acetaminophen, APAP, which is based upon the chemical composition of the drug, that could lead to a deadly overdose when patients take other medications not knowing that they contain the same drug.
For example, in one case following surgery, a 56 year old man was prescribed a hydrocodone/acetaminophen combination drug, but on the label it was abbreviated Hydrocodone/APAP. The instructions said to, "take one tablet by mouth every 4 to 6 hours as needed for pain.” The patient took the medication as instructed, but had insufficient pain relief, so he began taking additional over the counter acetaminophen, and followed those instructions, taking two caplets every 4 to 6 hours as needed.
Following some four days of this combination, the patient returned to the doctor for his post-op appointment, he complained of a lack of appetite, nausea, vomiting, and abdominal pain. The doctor was able to determine that the man was taking over 8 g of acetaminophen per day. The patient told the doctor that the pharmacist did not counsel him on the daily limit of acetaminophen, and that he was unaware that his prescription also contained acetaminophen. The patient was subsequently admitted to the hospital and treated for acute hepatotoxicity, and he luckily made a full recovery.
Continue reading "Common Abbreviation of Acetaminophen Causes Potentially Deadly Consequences" »